Use of anti-epileptic drugs and risk of hypothyroidism

Use of anti-epileptic drugs and risk of hypothyroidism

This paper may be of interest to those of you who have taken anti-epileptic drugs (AED) such as phenytoin, valproate, phenobarbital, carbamazepine, and oxcarbazepine.

Pharmacoepidemiol Drug Saf. 2013 Aug 15. doi: 10.1002/pds.3498. [Epub ahead of print]

Use of antiepileptic drugs and risk of hypothyroidism.

Lai EC, Yang YH, Lin SJ, Hsieh CY.


Institute of Clinical Pharmacy and Pharmaceutical Sciences, National Cheng Kung University, Tainan, Taiwan.



This study aimed to investigate the risk of clinically significant hypothyroidism among all the currently available antiepileptic drugs (AED).


The Taiwan National Health Insurance Research Database (NHIRD) from 2004 to 2010 was analyzed using a prescription sequence symmetry analysis, and thyroxine treatment was used as a proxy to identify a hypothyroidism event. A cohort of patients who have been treated with both AED and thyroxine was selected, and the chronological order of AED and thyroxine use constituted the basis of the prescription sequence symmetry analysis. A causal relationship was suspected if there was a significantly higher proportion of patients who initiated thyroxine after AED than those who initiated thyroxine before AED. The ratio of the two proportions was described as a sequence ratio. To benchmark the effect size of AEDs on thyroid function, amiodarone was selected as the reference indicator.


A total of 1,878,189 AED users was found in the database, with 16,200 of them also used thyroxine. The adjusted sequence ratio of thyroxine use after each AED was 1.75 (99% confidence interval, 1.58-1.94) for phenytoin, 1.34 (1.20-1.49) for valproate, 1.25 (1.15-1.36) for phenobarbital, 1.21 (1.08-1.34) for carbamazepine, and 1.22 (1.03-1.46) for oxcarbazepine. The risk of hypothyroidism from phenytoin use within a shorter time frame was similar that associated with amiodarone use. No association was shown in most of the new generation AEDs.


The results indicated an increased risk of hypothyroidism among patients using AEDs, especially phenytoin, valproate, phenobarbital, carbamazepine, and oxcarbazepine. The findings also provided strong grounds for further investigations on acute thyroid adverse effect induced by phenytoin. Copyright © 2013 John Wiley & Sons, Ltd.

As so often, the full paper is not accessible - and seems unlikely to be made available without charge.


Image is a model of a phenytoin melecule.

11 Replies

  • Very interesting. I thought it was common knowledge that there was an increased risk. Perhaps I just had a good neurologist (actually, he was excellent).

    I've been on 3 of the 5 'especially' medications. Carbamazepine initially, which didn't really work very well. Then phenytoin was added. Didn't work much better. Eventually, I was switched to sodium valproate which does work very well for me. My thyroid was tested regularly (and was 'borderline' for years) but that testing may have been at least partly due to the lithium carbonate that I was also taking. It's so long ago, I can't remember clearly. I do remember my neurologist saying it was important to have regular thyroid, liver and kidney function tests while on epilepsy medication.

    I think I was one of the lucky ones as far as my epilepsy care goes (eventually!) I wonder how many patients actually have their thyroid checked regularly whilst on these types of medication...

  • I was thinking about you as I posted. :-)

    That blasted "borderline"! Wonder how many people are deemed never to cross it despite symptoms?


  • I did have about a year of good health during that time as none of my psychiatric meds were working, including the lithium, and that prompted the psychiatrist to try liothyronine to enhance the effects of the antidepressants. It was like a miracle (I'm not exaggerating!). I went from barely able to function on any level, mental or physical, to being 'normal' again. Unfortunately once I was 'cured' the liothyronine was stopped because I wasn't hypothyroid. I think the 'cure' had nothing to do with enhancing the effects of the antidepressants and everything to do with the liothyronine treating my 'borderline' hypothyroidism. I no longer require any psychiatric meds despite being told only a year ago that I would be on them for life because such mental illnesses aren't curable. Oh, how wrong they were :D

    That reminds me, I really ought to make an appointment to see my psychiatrist. I wonder what he will say. I'm sure he'll be very pleased for me actually. He's a good doctor :)

    I wonder if I'd be able to stop the epilepsy medication too. All these things did start around the same time. As did my arrhythmia and bradycardia which, incidentally, have also improved dramatically since changing my thyroid medication.

  • Hello Helvella this is interesting as I was given Gabapentin for my aches and pains by a neurologist (which I did not take) as I read it was anti epileptic. Still waiting for results of MRI scan even after chasing up results the staff situation is dire and all medical results are late. Not to mention an outpatients appointment I am still waiting for. Why due Consultants give this out without checking if you are Hypothyroid or not. I did mention it to him? Go understand that just glad that my gut feeling did not let me down especially after reading this article. Thank you for that information.

  • Some of them also cause Vit B12 deficiency.

  • Now that is very interesting! I have to take at least 1000mcg B12 a day or I start to see symptoms of deficiency returning.

  • I hadn't realised until I read about Phenytoin and other anti-convulsants in the book, 'Could it be B12.'

  • My daughter was put on sodium valproate from nine months to four years of age, she had epilepsy from a young age with no cause found. However after being fit free for a fair while she was weaned off and all seemed well. Never did they test her blood after the first year of stabilising her meds. At puberty her weight rocketed and she has gone from being underweight all of childhood to overweight now. She exhibits lots of hypo symptoms and I have kept taking her to doctors who said she was just over weight

    Saved up and went to see Dr peatfield a few weeks ago who said he felt she had adrenal issue and asked us to give her the saliva test and thyroid hormone test too. Cortisol levels came back at 150 with the two evening results being massively higher than two day time results. Healthy range was 20_40 . She is now about to undergo test for cushings, so sad and so angry, but if I hadn't learned all of this about my thyroid condition , and about Dr peatfield she would have been left struggling and getting worse

    I have very little faith now, always wondered if the epilepsy or medication would create problems for her :(

  • I am so sorry for you and your daughter being ignored by doctors like this. I'm pleased you found Dr P and that your daughter is finally getting the investigations she should have had years ago.

    I wish her (and you) all the best xxx

    Carolyn x

  • Heartily endorsed.

    Wishing you and your daughter all the best. It is tough - do come back as you need.


  • Thank you guys,my thanks are to you, I found this and one other thyroid site and through you all I have gone from little understanding to knowing how to sift through the rubbish they tell you, read and understand my bloods, make an educated guess on self treating and thankfully become 'dare I say it' .... well ! And because of this I am in a position to push and take no further bullsh*t regarding my daughter. It's bad enough be let down with the whole thyroid farce, but ignoring my daughter's worsening and what appear to be classic cushings symptoms is unforgivable. So thank you all, truly, for putting me on the right path xxx

You may also like...